You’ve probably heard it all before. At least 30 million people in the U.S. alone suffer from migraine headaches; 75% are women.
For those who have chronic migraines (pain 15 days a month or more), the pain can be so debilitating that just waiting for it to go away, is not an option. So those sufferers resort to either over the counter pain medications like Excedrin Migraine or prescription medications like Imitrex, or Zomig (called Triptans).
These types of medications work to varying degrees depending upon the person. But, even when they work, all is not rosy. Many people become so dependent upon these types of drugs in an attempt to get some relief, that without realizing it, they start using them more and more. In fact, they start over-using them.
Of course the question needs to be asked, “Why would a person who originally starts out using them say, once a week, get to a point where he or she is actually using them several times a week?
The answers to this question, though not obvious when you are desperate and in pain, are very simple. Either the migraines are occurring more frequently, the migraines are more painful, or the drug isn’t working as well as it originally did.
Either way, which ever answer fits your particular situation, the prognosis is not good. You now need these drugs even more because your problem is now worse…NOT better.
The responsible, occasional use of these kinds of drugs is not an issue. They are safe and effective when used sparingly and serve a definite purpose. However, when over-used, a whole other bunch of risks come into play.
Dr. Fred Sheftell, a well known headache doctor, is upset and concerned that these medications contain no warnings on their labels. He states “There’s nothing that I know of where any of these products say anything about the genesis of rebound headaches and chronic daily headache…I’d like to see that.”
The following is an excerpt from an article posted in ABCnews 20/20. It highlights just how complicated and even dangerous this dependence upon these drugs can become when people feel they have no other options to deal with their migraine pain.
A Vicious Cycle –Excerpted from ABCNews 20/20
“Here’s how experts think rebound starts. Normally, when you take a pain reliever for an occasional headache, the medicine turns off pain receptors in the brain. But in a person prone to headaches — especially migraine headaches — pain relievers taken more than two to three days a week on a regular basis can make the pain receptors more sensitive than usual.
Consequently, as soon as the medicine wears off, these hyper-sensitive receptors turn on to produce a new headache. That leads the headache sufferer to take more medicine, which, in turn, leads to more headaches — a truly vicious cycle. Before long, most rebound patients are taking headache medicine every single day.
This vicious cycle nearly killed Eric Peterson, a 26-year-old veterinary student. But what will shock you is how little medicine it took to get him in trouble. Peterson’s problems started in high school with migraine headaches that hit him a couple of times a week.
“I think I started with an ibuprofen type. I wasn’t finding a tremendous amount of relief with that. I tried Excedrin and found that controlled things nicely for me,” Peterson said.
Daily Habit Can Trigger Serious Health Problems
Initially, Peterson was able to manage his headaches by taking two Excedrin just two to three times a week, but that was enough to lead to rebound headaches. Soon, Eric was taking the pain relievers every day, which was very bad for both his head and his stomach.
Peterson’s health problems became painfully clear last summer at a Chicago Cubs game. “We were walking up the stands to find our seats and I became very dizzy and light-headed and nearly passed out,” he said.
Years of taking Excedrin had eaten away at Peterson’s stomach lining. He was sitting in the stands slowly bleeding to death. Just four hours later Eric wound up in a hospital emergency room. Doctors were able to save his life, but they told him he could no longer take over-the-counter pain killers.
This was frightening news for Peterson, who had become so reliant on the pain relievers. He was more concerned about how he was going to manage his headaches than he was about the damage to his stomach. “I didn’t know how I was going to cope from day to day without having to be able to take that medication,” he said.
Stop the Medicine, Stop the Pain?
Duane Soderquist, 25 years ago, was in a situation very similar to Peterson’s. Soderquist said, “I think I had seven free headache days in 10 years.”
It was Soderquist’s case that caught the attention of Dr. Joel Saper, a neurologist and founder of the Michigan Head-Pain Neurological Institute in Ann Arbor. A pioneer in the treatment of rebound headaches, Dr. Saper said it was Soderquist who first opened his eyes to the fact that over-the-counter medications could imprison a brain in rebound headaches.
- Soderquist had seen 20 doctors for his excruciating daily headaches. At that time, no one realized that his headaches were a result of the hyper-sensitive pain receptors in his brain turned on by the handfuls of over-the-counter medication he was taking every single day. Soderquist said he was taking about 50 tablets a day.
- Dr. Saper hospitalized Soderquist, taking him off the medication. “I thought I was gonna die for three days,” Soderquist said. But then an amazing thing happened. Once the medication had cleared from Soderquist’s system, his headaches stopped — for the first time in 10 years. Dr. Saper said, “That’s when I learned the power and the potency of the rebound effect and the need to take people off those medicines.”
- Today, Soderquist is virtually headache-free and enormously grateful to Dr. Saper. “The day I left and went home after not having a headache — there at the hospital, the last day — it was just like somebody took a house off my back,” Soderquist said.
- Nearly 90 percent of the patients at Dr. Saper’s headache clinic are diagnosed with rebound headaches and each one takes the same first step: Stop the medicine.
- Eric Peterson was actually able to detox at home, but he admits it was brutal. “For probably about three days I just had intolerable headaches. … It was probably the most miserable three days of my life,” he said.
- But the payoff was worth it! Eric is finally free from daily rebound headaches and he’s managing his occasional migraines with preventive medications and newer treatments like biofeedback.
Can You Get Hooked?
- So, do these cases mean you could get hooked on the over-the-counter pain medicines you’re taking? It’s important to remember that if you’re taking these medicines for other problems, like arthritis, it’s usually OK. Rebound headaches can be triggered by the overuse of a wide variety of over-the-counter and prescription medications.
- But if you’re starting to take medicines more frequently for headaches be careful. Also remember that migraines are the kind of headache most likely to lead to rebound.
- Dr. Saper said it’s most important that frequent headache sufferers consult a physician. “If you’re using this medication more than two or three days per week on a regular basis,” Dr. Saper said, “talk to your doctor about the possibility of rebound headache.”
The Caffeine Connection
It is infuriating to think that products like Excedrin Migraine contain caffeine. It is well known that caffeine is addictive. People trying to wean off caffeine go through major symptoms of drug withdrawal, including more headaches. Dr. Alex Mauskop director of the New York Headache Clinic stated that “Getting off caffeine is one of the best things that migraine sufferers can do to reduce the frequency of their headaches.”
Yet this is much easier said than done and the makers of these products know it!
If any of the following signs apply to you, you are probably experiencing Rebound/Medication Overuse Headaches and have probably realized by now, that spending the rest of your life taking pain medications is NOT the answer.
•You suffer from headaches daily or every other day.
•Your pain intensifies about three hours after your last dose of medication.
•Your pain medications don’t work as well as they used to.
•You take more medication, but your headaches are worse.
•You rely on more pills, and you take them more often.
•You take medication even for mild headaches, and you often try to ward off a headache by using a medication.
•You take pain relievers three to four days a week, and you average more than three tablets per day. (This depends on the kind of medication you’re taking, so you’ll need your doctor’s advice.)
•Your pain runs the gamut from mild to moderate to horrible. Usually, the pain is a dull ache that you feel on both sides of your forehead and, sometimes, on the top or back of your head.
•Your headaches occur much more frequently.
To get your life back, it may be time to stop the insanity, take yourself off auto-pilot, break the cycle of misery and opt for prevention. It is clearly the most logical and safest approach. When I created the natural migraine preventive supplement, MigreLief, it was my firm belief that preventing migraines before they start, is preferable to spending a lifetime treating the symptoms and risking undesirable or even dangerous side-effects.
To the Best of Health,
Curt Hendrix, M.S., C.C.N., C.N.S.